Alert archive / West Virginia / Special Weather Statements in 2016
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 18, 2016, 11:30 AM EDT for Clay County, Roane County, West Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2016, 11:30 AM EDT (15:30 UTC)
- Expired
- Jul 18, 2016, 12:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Charleston, WV
Counties Clay County, WV, Roane County, WV
The radar
The Charleston,WV radar (KRLX), 57 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 236 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
422
WWUS81 KRLX 181530
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1130 AM EDT MON JUL 18 2016
WVZ016-018-027-028-181615-
CLAY-CALHOUN-BRAXTON-ROANE-
1130 AM EDT MON JUL 18 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ROANE...SOUTHEASTERN
CALHOUN...NORTHERN CLAY AND SOUTHWESTERN BRAXTON COUNTIES...
AT 1129 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF AMMA...OR 9 MILES SOUTH OF SPENCER...MOVING SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLAY...AMMA...WALLBACK...BIG OTTER...HARRISON...IVYDALE...WILSIE...
CHLOE...SERVIA...GANDEEVILLE...LOONEYVILLE...NICUT...NEBO...
LEFT HAND...WALTON...TARIFF AND FRAMETOWN.
THIS INCLUDES INTERSTATE 79 BETWEEN MILE MARKERS 25 AND 50.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3842 8101 3852 8120 3853 8120 3853 8122
3865 8145 3878 8134 3868 8083
TIME...MOT...LOC 1529Z 293DEG 27KT 3866 8134
$$
MPK/AJVWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 18, 10:57 AM EDT, 33 minutes earlier.
Area forecast discussion, Jul 18, 10:57 AM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Charleston WV 1057 AM EDT MON JUL 18 2016 .SYNOPSIS... Prefrontal convection today and tonight. Cold front crosses Tuesday morning. Upper level high pressure dominates for the remainder of work week with hotter afternoon temperatures. && .NEAR TERM /THROUGH TONIGHT/... Prefrontal convection Ckb to Hts at 1430z. Outflow boundary diving south into the heart of Kentucky from the north. Next vort max in Illinois. Updated the pops earlier this morning...to hold the morning convection together longer...with help of daytime heating... into the ekn to bkw 18z to 19z. So higher pops for Bkw for this afternoon for example. Did lower pops in the wake of the morning convection for several hours. Also...earlier this morning...had temperatures holding down in the mid Ohio Valley in the pcpn. Can not handle every post convection temperature shadow though for this afternoon. Problem...becomes what happens 6 to 9 hours from now...or late this afternoon and through the evening. Hard to determine at 1430z if the support in Illinois causes convection to reform along the Ind to Cmh corridor...or does it form further south toward northern Kentucky. So after the lull in the wake of the first round...have to bring back chance pops in most counties for late this afternoon and tonight. Was a bit faster in reducing pops n of Crw for Tuesday morning. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Cold front in the Ohio River vicinity at the start of the period...with a northwesterly flow aloft. Frontal boundary will gradually sag south during the day Tuesday...with models indicating another convective complex riding southeast towards the region...mainly affecting southern and western zones...depending on the timing...and whether or not the complex can survive into the CWA. If complex does arrive as models suggest...heavy rain...and strong winds will be hazards. SPC has southwest VA zones in a marginal risk on Tuesday. Much of Wednesday looks to be dry...as high pressure builds into the region. Models indicating the possibility of drier/less humid air filtering into the north...but if that occurs...it will be short lived as ridging continues to build east...with heat and humidity surging once again. && .LONG TERM /THURSDAY THROUGH SUNDAY/... No changes in the overall longwave/synoptic scale pattern through the duration of the extended. Upper ridge dominates...and will flatten out late...but the bulk of the 500mb height gradient will remain along the northern tier of states. Operational models now hinting at a return to some weaknesses aloft to support isolated to scattered convection heading into day 6 and 7...and have added these to the forecast...with a lower confidence for now. In the end...will be heading into an extended period of heat and humidity beyond Thursday. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... 12Z Monday thru 12Z Tuesday... Weak cold front will struggle to move southeast across the area Monday night. Prefrontal convection will be a threat from northwest to southeast today...and mainly south tonight. VFR SCT-BKN 8000-10000 this morning ahead of a southeast moving band of prefrontal showers and tstms located over central Ohio early this morning. This band will affect mainly northwest portions of area this morning with generally 4000-6000 foot ceilings... including PKB CKB EKN...but briefly lower in heavier convection. Most of the convection will dissipate as it tries to move into central WV later this morning. For this afternoon and evening...look for SCT showers and tstms...trending toward the south later this afternoon and evening. By 06z...any lingering convection confined to the far south. Maintain VFR outside of heavier convection...except for IFR river valley fog forming in the north by around 06z where clouds and wind will decrease...including PKB CKB and EKN. CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z Monday... FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY... FORECAST CONFIDENCE: Low to Medium. ALTERNATE SCENARIOS: The coverage and timing of showers and thunderstorms can vary. Brief IFR/MVFR conditions are possible in showers and thunderstorms anytime the balance of the TAF period. Fog tonight most prone where earlier rains have fallen and clouds/winds decrease. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY H M M M M H M M M M H H HTS CONSISTENCY H M M M H M M M M H H H BKW CONSISTENCY H H H H M M M M M M H H EKN CONSISTENCY H M M M M M M M M H H H PKB CONSISTENCY M H H H H H H H H H H H CKB CONSISTENCY M M H H H H M M H H H H AFTER 12Z TUESDAY... IFR possible Monday night in showers/storms and then lingering low stratus and fog. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...KTB/JMV/SL NEAR TERM...KTB SHORT TERM...SL LONG TERM...26 AVIATION...JMV
Hazardous weather outlook, Jul 18, 9:12 AM EDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 912 AM EDT MON JUL 18 2016 OHZ076-085-WVZ009>011-017-019-020-031-032-191315- WASHINGTON-MEIGS-WOOD-PLEASANTS-TYLER-WIRT-RITCHIE-DODDRIDGE- HARRISON-TAYLOR- 912 AM EDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS COULD FORM THIS AFTERNOON INTO MONDAY EVENING. STRONG WIND GUSTS WOULD BE THE MAIN HAZARD ASSOCIATED WITH THOSE THUNDERSTORMS. A FEW THUNDERSTORMS MAY CONTAIN HEAVY DOWNPOURS AND LOCALIZED WATER PROBLEMS TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ101>103-105-OHZ066-067-075-083-084-086-087-VAZ003-004-WVZ005>008- 013>016-018-024>030-033>040-046-047-191315- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH- VINTON-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON- JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 912 AM EDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS MAY CONTAIN HEAVY DOWNPOURS AND LOCALIZED WATER PROBLEMS TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 18, 7:53 AM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 753 AM EDT MON JUL 18 2016 OHZ066-067-181330- PERRY-MORGAN- INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE... SOMERSET...MCCONNELSVILLE...STOCKPORT 753 AM EDT MON JUL 18 2016 SCATTERED SHOWERS AND THUNDERSTORMS WILL PUSH SOUTHEAST AROUND 30 MPH THIS MORNING. WIND GUSTS OF 30 TO 40 MPH...ALONG WITH BRIEF HEAVY DOWNPOURS AND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.
Special weather statement, Jul 18, 9:16 AM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
916 AM EDT MON JUL 18 2016
OHZ067-075-084-181400-
VINTON-MORGAN-ATHENS-
916 AM EDT MON JUL 18 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VINTON AND WESTERN
ATHENS COUNTIES...
AT 916 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LOGAN...MOVING
EAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ATHENS...NELSONVILLE...GLOUSTER...LAKE HOPE STATE PARK...CHAUNCEY...
BUCHTEL...JACKSONVILLE...MURRAY CITY...TRIMBLE...
BURR OAK STATE PARK AND THE PLAINS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3952 8191 3923 8218 3939 8252 3939 8229
3947 8228 3947 8217 3955 8216
TIME...MOT...LOC 1316Z 284DEG 18KT 3947 8235
09Special weather statement, Jul 18, 11:30 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1130 AM EDT MON JUL 18 2016
WVZ016-018-027-028-181615-
CLAY-CALHOUN-BRAXTON-ROANE-
1130 AM EDT MON JUL 18 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ROANE...SOUTHEASTERN
CALHOUN...NORTHERN CLAY AND SOUTHWESTERN BRAXTON COUNTIES...
AT 1129 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF AMMA...OR 9 MILES SOUTH OF SPENCER...MOVING SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLAY...AMMA...WALLBACK...BIG OTTER...HARRISON...IVYDALE...WILSIE...
CHLOE...SERVIA...GANDEEVILLE...LOONEYVILLE...NICUT...NEBO...
LEFT HAND...WALTON...TARIFF AND FRAMETOWN.
THIS INCLUDES INTERSTATE 79 BETWEEN MILE MARKERS 25 AND 50.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3842 8101 3852 8120 3853 8120 3853 8122
3865 8145 3878 8134 3868 8083
TIME...MOT...LOC 1529Z 293DEG 27KT 3866 8134
MPK/AJVThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 9:16 AM EDT | Special Weather Statement | RLX | Athens | 44 min |
Nearby
Special Weather Statements in West Virginia, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.